Calls to the Florida Poison Information Center — Miami, which handles all of South Florida, rose sharply for several over-the-counter health products over the past 10 years. These include acetaminophen, an ingredient of Tylenol, cold medicines and some generic pain relievers; vitamins; ibuprofen and similar pain relievers; and cold and cough medicines.
Contributing to the problem, experts say, is a lack of health insurance, leading many people to substitute over-the-counter medications for visits to the doctor. About 18 percent of Americans under 65 lacked health insurance in 2009, according to the latest figures from the Centers for Disease Control and prevention.
“It’s a huge issue,” said Wendy Stephan, health educator for the Florida Poison Information Center — Miami, which covers Broward, Miami-Dade, Palm Beach, Lee, Collier and Monroe counties. “As people have difficulty accessing health care or they don’t have insurance, they tend to move into over-the-counter medication. People believe the over-the-counter products are over-the-counter because you can’t screw up with them, but you can inadvertently overdose yourself.”
Suffering from a painful toothache, Mark Erdman, 49, would pop four Tylenol or ibuprofen tablets at a time. The Palm City man refused to go to the dentist, preferring to numb the pain himself since he lacked health insurance.
The abdominal pains hit as he drove his truck to West Palm Beach to do a job for the insulation company for which he worked. He began to vomit. Doctors diagnosed liver and kidney failure from excessive consumption of pain relievers. Within a few days, he was dead.
Erdman’s wife, Renee, is still stunned, saying neither of them had any idea of the danger from these medications.
“I had never heard of this,” she said. “You can’t believe that an over-the-counter pill can do this, especially when you’re talking about a man who was so strong and healthy, that in a week he was gone. I still can’t believe he’s not here, and I still can’t believe it’s from taking Tylenol and ibuprofen.”
Attempting to protect their own health, people have also been overdosing on vitamins.
“As people are more concerned with losing their jobs and losing their health insurance, they’re taking more vitamins,” said Stephan, of the Miami poison center. “Vitamin sales have gone through the roof. People are trying to go it alone.”
The worst danger is to small children, who may associate vitamins with candy and can suffer iron poisoning from eating adult vitamins. Cases are rare but can be fatal because excessive iron causes multiple organ failure, she said.
For adults, the dangers are milder and fatalities rare, although the excessive consumption of vitamins can put stress on the body, she said.
“They’re really overwhelming their kidneys and straining their systems,” she said.
Although many medication overdoses are accidental, some result from intentional abuse.
“Younger kids — 14, 15, 16 — are experimenting with over-the-counter medications, said Dr. Nabil El Sanadi, chief of emergency medicine at the North Broward Hospital District. “We’re seeing a lot of kids trying to drink cough medication, which has a little alcohol in it and it gives them a buzz. They come in looking listless, confused, they’ll have a fast heart rate. And as we’re doing the blood tests, we pick up that they have too much acetaminophen in their blood.”
Acetaminophen, the drug that overwhelmed Erdman’s liver, accounts for many of the most serious overdose cases. It is the leading cause of acute liver failure in the United States, accounting for more than 400 deaths a year, according to the Food and Drug Administration. From 1999 to 2009, reports of acetaminophen overdoses in the United States rose by 35 percent, according to statistics from the American Association of Poison Control Centers.
The FDA announced in January that it would sharply restrict the amount of acetaminophen permitted in prescription drugs such as Percocet and Vicodin, which combine that ingredient with narcotic painkillers. The agency set a limit of 325 milligrams per pill, less than half what many contain today, to take effect in three years.
But the agency did nothing about over-the-counter acetaminophen products, yielding the odd situation in which an over-the-counter drug could contain more of the ingredient than a prescription drug. A bottle of Extra Strength Tylenol, for example, available at any drug store, contains 500 milligrams of acetaminophen, well above the impending 325-milligram limit for prescription drugs.
Dr. Sidney Wolfe, director the health research group for the watchdog organization Public Citizen, said the FDA failed to act, despite the recommendation of an outside advisory committee, is due to the influence of Tylenol’s manufacturer, Johnson & Johnson.
“The company with the biggest stake, Johnson & Johnson, has put enormous pressure on the FDA, and it’s resulted in delays,” he said. “It’s going on two years, and nothing has happened on over-the-counter acetaminophen. The stakes are very high. It’s the number one cause of drug-induced liver damage.”
Marc Boston, spokesman for McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that makes Tylenol, did not respond directly to Wolfe’s statement. But he said the company is working with the FDA to find ways to reduce overdoses of acetaminophen, which he says provides an important alternative to other pain relievers because it doesn’t cause stomach discomfort or bleeding.
“As an industry leader, McNeil Consumer Healthcare is committed to working with the FDA and other manufacturers to help reduce the risk of acetaminophen-related overdose and liver injury, without limiting consumer access to safe and effective OTC products or creating unintended public health consequences,” he wrote in an email.
FDA spokeswoman Shelly Burgess said in an email that the agency has made no decisions yet about whether to take any action about acetaminophen in over-the-counter products. Asked to respond to the criticism that the agency has moved too slowly, she said, “There are more complexities in the OTCs and the process of rulemaking occurs over a longer timeframe.”
Asked to respond to criticism that the labeling was inadequate, she noted that since 2009 the agency has required warnings about liver damage on acetaminophen products and the risk of stomach bleeding from other painkillers.